Texas, 2004

Flash Flood in Texas, June 23, 2004

June 23, 2004 · NWS EWX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 23, 11:00 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 23, 11:00 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1200 PM CDT WED JUN 23 2004

.UPDATE...
TROUGH/SHEAR AXIS CENTERED OVER GONZALES AND DEWITT COUNTIES AT LATE
MORNING WITH TWO BANDS OF CONVECTION NOTED FEEDING INTO IT. ALSO,
TROUGH APPROACHING THE RIO GRANDE CONTINUES TO GENERATE CONVECTION
MAINLY OVER THE SOUTHWEST. AIRMASS IN BETWEEN SYSTEMS HAS STABILIZED
AND DRIED SOMEWHAT. AS A RESULT, HAVE DROPPED FLASH FLOOD WATCH FROM
AREAS ALONG AND WEST OF I-35 FROM FFA AND LOWERED POPS MOST AREAS,
ALTHOUGH HAVE EXTENDED WATCH UNTIL 7 PM. DUE LESS CLOUDS AND RAIN
HAVE INCREASED AFTERNOON TEMPERATURES ESPECIALLY CENTRAL AND NORTH.
WILL LIKELY LOWER SOME POPS FURTHER IN THE SHORT-TERM IN LATER
FORECASTS. OTHERWISE, ONGOING FORECASTS GENERALLY ON TRACK.

&&

.PREV DISCUSSION...
TROF AXIS FROM 700 TO 300 MB REMAINS WEST OF SOUTH CENTRAL TEXAS
TODAY.  LOW AMPLITUDE AND QUICK MOVING TROF MOVING NE ACROSS AREA
TODAY APPEARS TO LINK WITH MOISTURE STREAM FROM THE SOUTH.  THIS
PATTERN SUPPORTS CONTINUED HIGH CHANCE OF RAIN FROM SHOWERS AND
THUNDERSTORMS.  WILL SHOW FLOOD WATCH FOR FLASH FLOODING FOR
SOUTH CENTRAL TEXAS TODAY THRU 600 PM CDT.

BEST CHANCE OF RAIN FOR TONIGHT SHOWS UP IN THE EVENING
PERIOD...THEN CHANCE OF RAIN DIMINISHES LATE TONIGHT.  UPDATED
FORECASTS TO SHOW LESS THAN OF RAIN FOR LATE TONIGHT...DIMINISH
TO A SLIGHT CHANCE OF SHOWERS.  BY THURSDAY COMPOSITE OF FORECAST
SOLUTIONS SHOW WEAK TROF AXIS ALOFT A LITTLE FURTHER EAST...OVER
THE EAST PART OF SOUTH CENTRAL TEXAS.   LIFT FOR RAIN THURSDAY MAY
DEPEND MORE ON DAYTIME HEATING. EVEN THROUGH THIS IS THE CASE...HIGH
SOIL MOISTURE AND DAYTIME HEATING ARE EXPECTED TO SUPPORT CHANCE
FOR RAIN THURSDAY...WITH POPS A LITTLE LESS THAN TODAY.

ON FRIDAY STRONG WESTERLIES TO THE NORTH ATTEMPT TO MOVE WEAK TROF
AXIS SLOWLY EAST OF THE AREA.  STILL THOUGH LITTLE CAPPING IS SHOWN
BY THIS LATE JUNE 2004 PATTERN...AND ONCE AGAIN DAYTIME HEATING
COULD VERY WELL SET OFF SCATTERED SHOWERS AND THUNDERSTORMS...SO
CONTINUED CHANCE OF SHOWERS OR THUNDERSTORMS FOR FRIDAY.

ON SATURDAY AND SUNDAY FORECASTS SHOW ANOTHER LOW AMPLITUDE TROF
COMING FROM THE WEST...KEEPING CHANCE OF RAIN FOR AREA SATURDAY AND
SUNDAY.  ACTIVE SOUTHERN STREAM WESTERLIES HAVE HELPED TO MAKE JUNE
2004 WET FOR SOUTH CENTRAL TEXAS.  THESE SOUTHERN STREAM WESTERLIES
APPEAR TO BE AFFECTED BY TELECONNECTION PATTERNS FROM THE
PACIFIC OCEAN...A TREND THAT BEGAN IN LATE DEC 2003 AND JAN 2004.

AT ANY RATE BY THE EARLY PART OF NEXT WEEK...LATEST GFS RUN AND
COMPOSITE FORECASTS CONTINUE TO SHOW WEAK TROF AXIS ALOFT OVER
SOUTH CENTRAL TEXAS...THAT SLOWLY WEAKENS NEXT WEEK...AS ACTIVE
SOUTHERN STREAM WESTERLIES AND NORTHERN STREAM WESTERLIES DRIFT
SLOWLY NORTHWARD.  SOME TYPE OF RIDGE ALOFT TRIES TO BUILD OVER THE
AREA FROM THE SOUTH...VERY GRADUALLY DAY BY DAY NEXT WEEK INTO THE
EARLY PART OF JULY.  THE PROCESS OCCURS IN COMPOSITE FORECASTS
SLOWLY SUCH THAT BY LATE NEXT WEEK TO THE EARLY PART OF THE FOLLOWING
WEEK...IF THESE SOLUTIONS MAKE THE MARK...CHANCE OF RAIN COULD FALL
TO LESS THAN 10 TO 20 PERCENT.  THIS SOLUTION THOUGH IS FRAGILE
CONSIDERING PAST TRENDS AND COMPLEXITY ON HOW FAST WESTERLIES
COULD RETREAT NORTHWARD.

IN THE MEANTIME CHANCE OF RAIN CONTINUES NEXT FEW DAYS...KEEPING
JUNE 2004 WET.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH ALONG AND EAST OF LEXINGTON TO SEGUIN TO
JOURDANTON LINE THROUGH 24/00Z.

&&

04/06
Hazardous weather outlook, Jun 23, 9:45 AM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1045 AM CDT WED JUN 23 2004

TXZ171>173-183>194-202>209-217>225-228-241100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1045 AM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A FLASH FLOOD WATCH IS IN EFFECT FOR THAT PART OF SOUTH CENTRAL
TEXAS EAST OF INTERSTATE 35. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL
BE COMMON ACROSS THE COASTAL PRAIRIES THIS AFTERNOON...WITH ISOLATED
TOTALS OF UP TO 3 INCHES POSSIBLE. RIVERS AND LARGE STREAMS REMAIN
SWOLLEN FROM PREVIOUS RAINS...MEANING THERE IS A HEIGHTENED THREAT
FOR RIVER FLOODING IN AREAS THAT RECEIVE FLASH FLOODS.

.DAYS TWO THROUGH SEVEN...
A WET TROPICAL WEATHER PATTERN WILL CONTINUE FOR THE NEXT SEVERAL
DAYS WITH LOCALLY HEAVY RAINS POSSIBLE THROUGH AT LEAST THIS WEEKEND.
THE CHANCE OF HEAVY RAINFALL WILL BE MAINLY ALONG AND EAST OF THE
I-35 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Austin/San Antonio radar (KEWX), 112 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lavaca

When
June 23, 2:30 PM CST to 4:00 PM CST
Where
Lavaca County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

Heavy rain over the southern half of Lavaca County produced general 1 to 2 inch totals with just over 3 inches falling along parts of US77 just east of Sweet Home. Many roads in the south half of the county were under water through the afternoon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409289.